Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 32, NWS Detroit, MI

December 16, 2018

NWS Detroit, MI issued this gale warning at Dec 16, 2018, 8:07 PM EST. It took effect at Dec 17, 2018, 12:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2018, 8:07 PM EST (01:07 UTC)
In effect from
Dec 17, 2018, 12:00 AM EST
Expired
Dec 17, 2018, 12:00 PM EST
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

802 
WHUS73 KDTX 170107
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
807 PM EST Sun Dec 16 2018

...Gale Warning Now In Effect For Northern Lake Huron...

.Evening observations over Lake Superior indicate gales of 35 to
40 knots occurring along and behind a cold front moving through
the northern Great Lakes. These conditions are now expected to
reach northern Lake Huron tonight and last through mid to late
Monday morning. Small Craft Advisories remain in effect for
southern Lake Huron including outer Saginaw Bay. High pressure 
will then build east across the Great Lakes and relax wind speeds
and waves throughout Tuesday.

LHZ361-362-171700-
/O.NEW.KDTX.GL.W.0032.181217T0500Z-181217T1700Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
807 PM EST Sun Dec 16 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
MONDAY...

The National Weather Service in Detroit/Pontiac has issued a Gale
Warning which is in effect from midnight tonight to noon EST
Monday. 

* WIND AND WAVES: During the Gale Warning, expect sustained winds
  up to 31 knots from the northwest with gusts up to 40 knots. 
  The largest expected significant waves will be 12 feet with a 
  potential maximum wave height of 17 feet. 

* TIMING: The maximum winds are expected around 4 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LHZ421-441>443-171800-
/O.CON.KDTX.SC.Y.0090.181217T1200Z-181218T0900Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
807 PM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO
4 AM EST TUESDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 24 knots from the northwest with gusts 
  up to 31 knots. The largest expected significant waves will 
  be 8 feet with a potential maximum wave height of 11 feet. 

* TIMING: The maximum winds are expected around 10 AM EST Monday 
  with the largest waves expected around 12 PM EST Monday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

BT
1 follow-up statement
037 
WHUS73 KDTX 170904
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
404 AM EST Mon Dec 17 2018

...Gusts to marginal gales today...

.A period of cold air advection following an early morning cold 
frontal passage will deepen the over-lake mixed layer and will 
support gusty northwest winds today. Wind gusts will primarily top 
out around 30 knots. The exception will be across north-central Lake 
Huron where a few gusts to gale force will occur this morning. Winds 
will gradually decrease this afternoon as both the gradient relaxes 
and post frontal cold air advection weakens. High pressure will 
build into the region from the west tonight and drift across Lower 
Michigan on Tuesday. This will result in a substantial decrease in 
winds and waves tonight. The high will drift to the east coast Tues 
night into Wednesday, resulting in strengthening southwest winds on 
the back side of the surface high. Warmer air will also advance into 
the region, limiting over-lake mixing depths and thus keeping wind 
speeds in check.

LHZ361-362-171700-
/O.CON.KDTX.GL.W.0032.000000T0000Z-181217T1700Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
404 AM EST Mon Dec 17 2018

...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WIND AND WAVES: During the Gale Warning, expect sustained 
  winds up to 30 knots from the northwest with gusts up to 38 
  knots. The largest expected significant waves will be 12 feet 
  with a potential maximum wave height of 17 feet. 

* TIMING: The maximum winds are expected around 9 AM EST Monday 
  with the largest waves expected around 11 AM EST Monday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LHZ421-441>443-171715-
/O.CON.KDTX.SC.Y.0090.181217T1200Z-181218T0900Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
404 AM EST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 24 knots from the northwest with gusts 
  up to 29 knots. The largest expected significant waves will 
  be 8 feet with a potential maximum wave height of 11 feet. 

* TIMING: The maximum winds are expected around 10 AM EST Monday 
  with the largest waves expected around 2 PM EST Monday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JVC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 16, 7:03 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 16, 7:03 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
703 PM EST Sun Dec 16 2018

.AVIATION...

Stubborn IFR/LIFR stratus and fog linger from FNT to MBS now that it
has survived the daytime peak heating cycle. At least it is apparent
that increasing southwest flow minimizes fog potential and carries
the stratus east of the terminal corridor by late evening. The
increasing southwest flow occurs ahead of the next cold front set to
move through Lower Michigan late tonight and Monday morning. Early
evening observations show the front moving into the northern Great
Lakes free of precipitation and with a minimal cloud footprint.
Borderline MVFR/VFR clouds are expected to fill in along the front
enough to reach SE Michigan, especially considering the influx of
boundary moisture provided by the lake aggregate. Northwest wind
gusting near 20 knots develops post front and deeper mixing allows
any MVFR ceiling to become scattered during Monday afternoon.

For DTW... Aviation concerns remain minimal as low clouds and fog
remain north of the terminal tonight. The next cold front arrives
Monday morning with a short period of MVFR clouds but no
precipitation. VFR and northwest wind gusting near 20 knots develop
Monday afternoon.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling below 5000 ft after 12z Monday morning.

&&

.PREV DISCUSSION...
Issued at 313 PM EST Sun Dec 16 2018

DISCUSSION...

Weak low-mid level ridging will govern conditions through the
evening period, as southeast Michigan resides just downstream of
pending height falls emanating from a strong shortwave translating
across Ontario. This environment defined by a stout inversion layer
carrying a base near 950 mb. Removal of the saturated conditions
beneath this layer under modest diurnal boundary layer mixing slowly
dislodging the fog/stratus locally late this afternoon. There
remains the potential however for renewed expansion of this moisture
to commence this evening once nocturnal cooling takes hold. Recent hi
res model guidance suggests this moisture advection will tend to
remain more transient, as the low level gradient turns westerly.
Greatest potential for a period of stratus and/or dense fog will
exist along/north of I-69. Window for low cloud and fog closes once
the inbound cold front attendant to the expanding height falls lifts
across the area during the early morning hours. The lack of
meaningful large scale forcing or moisture depth will leave this
frontal passage dry and absent of anything more than some increase in
high cloud. Ensuing cold air advection emerging through the morning
will bring low temperatures down into the upper 20s for most
locations.

Deep layer post-frontal northwest flow in place Monday. Low level
thermal trough characterized by 850 mb temperatures of -6 to -10C
sweeps through midday, with the advective process waning quickly by
afternoon. This will leave a rather seasonable mid December
environment - highs of mid-upper 30s within a 15 mph northwest wind
and some degree of diurnal stratocu. Surface high anchored along the
interface of diminishing northwest flow and building heights across
the midwest will steadily take control Monday night into Tuesday.
This translates into a period of dry and stable conditions within
the background of strong mid level subsidence. Temperatures holding
right around average throughout the early week period.

Ridge of higher pressure will continue to bring dry weather to SE MI
as anticylonic flow around a surface high situated across the
western Atlantic allows temperatures to rebound back into the 40s
for a high Wednesday. Thursday will remain mild with another round
of highs in the 40s, however, an advancing low pressure system will
bring unsettled weather to the area late in the day, with
precipitation likely Friday morning.

An upper-level trough will amplify across the Ark-La-Tex corridor as
an open wave develops into a closed low north of the Gulf of Mexico
throughout Thursday afternoon. A strengthening baroclinic zone and
jet streak will then develop across the southern portion of the Ohio
Valley, which will hold the bulk of precipitation south of Michigan
for the day, however, weak left exit jet streak dynamics and weak PV
anomaly may aid in producing sporadic rain showers throughout the
afternoon. The highly dynamic low pressure system will then travel
northeast into PA/NY late Thursday into Friday morning, where
isentropic lift will be maximized between Fri 00 - 12Z, producing
likely precipitation chances Friday morning. Top-down methodology
and GEFS ensemble solutions are persistent with yesterday's
solutions, producing a cold rain to wintry mix at onset of event,
before transitioning to all rain by Friday afternoon. A transition
to snow will be possible late Friday into Saturday behind an
advancing cold front which may lead to some accumulation (focused
closer to the Thumb), but given the stronger forcing is tied to the
rain and considering warmer ground conditions, will not enhance
wording on potential winter implications at this time. Stronger
pressure gradient tied to the low and an increase in caa will bring
gusty conditions in addition to the possible transition to snow.
Also interesting to note, the GFS-FV3 model space keeps the bulk of
precipitation just east of Michigan for this event, which is out of
line with the operational GFS, ECMWF, and GEM, but something to keep
an eye on.

The cold front is expected to return seasonal temperatures to
Michigan for the weekend as highs peak in the 30s and lows dip into
the 20s. Lack of significant forcing will keep conditions relatively
dry late Saturday and Sunday.

MARINE...

An advancing cold front will veer winds from the southwest to the
northwest throughout Monday morning and will be tied to a stronger
pressure gradient, increasing wind speeds up to 25 - 30 mph across
Lake Huron. Limited instability will cap gusts at near-gales, with
the potential to see some isolated gale-force gusts through the mid
to late morning hours. As a result, small-craft advisories will be
in effect overnight and will persist throughout Monday for outer
Saginaw Bay south across the nearshore waters to Port Huron as
elevated waves build south. Surface high pressure will then build
east across the Great Lakes and will relax wind speeds and waves
throughout Tuesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory from 7 AM Monday to 4 AM EST Tuesday for
     LHZ421-441>443.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...MR/AM
MARINE.......AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 16, 3:45 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EST Sun Dec 16 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-172045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EST Sun Dec 16 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-172045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EST Sun Dec 16 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small craft advisories are in effect Monday and Monday night. Refer
to the latest marine forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.